Psychiatric Medication and Weight Gain- a Journey to taking back control.

This post is intensely personal for me as it encompasses 3 years of recovery from  a severe bipolar manic episode that left me hospitalised. Weight gain is a side effect from more than one of my medications and in this article I will explain my journey and why now I want to take control back.

I have (up until the past few years) always been tall, slim and curvy and never had to worry about my weight. It simply didnt register to me that I couldn’t eat carbs or ice cream or pizza (or my favourite food in the world- pasta)- my height, at 5 foot 10, meant I could carry my weight more than the average short person.

The first time I put on significant amounts of weight due to psychiatric medication was after going on the anti psychotic Olanzepine, aged 16 after an acute episode of depression. I ballooned in weight (due to cravings) and put on maybe 2 stone (not sure what that is in kilos)- but at the time as I was a teenager with a fast metabolism, I was able to lose the weight once I came off the Olanzepine and go back to being a size 12 . My first mood stabiliser- Carbamazepine, that I was on for 10 years didn’t cause the weight gain I have now seen and I went back to being slim.

Over the years as I was put on different anti depressants and experienced suicidal depressions and social anxiety, I comfort ate- pasta, chocolate, cheese to take away the pain of the depression. Still, in 2013, I was maybe only a UK size 14-16 (having been an average 12-14). As mentioned, my tall frame meant I didn’t look big.

Then, in 2014, I was hospitalised due to mania and psychosis and given many medications for psychosis and anxiety- Haloperidol, Benzodiazepines, Upped dosage of Quetaipine in addition to my mood stabiliser and anti depressants . Also during the mania, my mind was so busy that I constantly craved food and snacks and couldn’t regulate my appetite. So weight gain was inevitable.

I put on a lot of weight over my time in hospital, day hospital and at home when recovering afterwards- I wasn’t working, was very anxious and low and the comfort eating began. Add to the lack of exercise- I became overweight and unfit fast. I also found that my new stabiliser Lithium, plus the Quetaipine and anti deps, meant I had bad sugar cravings and became addicted to sugar. I still am, but I am trying to regulate it. This meant I was drinking a lot of juice and eating chocolate.

This week I went to the Doctor and was weighed. I have put on 5 stone in 3 years since Ive been unwell. This was a huge wake up call. The Doctor told me that reducing the Quetaipine would help my weight loss as it causes increase in appetite.

I have bought the Slimming world cook book and Exercise DVDS and really need to find the willpower to just start my diet and exercise regime. Being the size I am- I need to lose weight for health reasons and this is what is spurring me on to begin.

Advertisements

13 thoughts on “Psychiatric Medication and Weight Gain- a Journey to taking back control.

  1. Tova Hersh

    The joys of being a woman – fluctuating weight is a battle we all have with or without meds. Be happy and content – portion control, low sugar and fat will produce the results you want. So good luck and I’ll be right behind you xx

    Liked by 1 person

    Reply
  2. updownflight

    I have had bipolar medication weight gain issues in the past. It got so bad that I almost reached obesity. I had previously had a normal body weight. The worst medications for me were Zyprexa (olanzapine), Depakote (Divalproex Sodium), Invega (paloperodine), and Risperdal (risperidone). High doses of Seroquel (quetiapine) also encouraged my weight gain, but I have found that for me the newer extended release Seroquel XR is not too bad at doses under 400 mg.

    I’m lucky that other than Seroquel XR, all of my other meds are weight friendly. I’m not too dissatisfied with my weight now. I had lost over 30 lbs when I went off Depakote and Invega. I will admit that mood symptoms have also been a culprit to my weight gain. The more stable I am (or hypomanic/manic) the less I weigh.

    Liked by 1 person

    Reply
  3. Tova Hersh

    You are very brave and honest – battling weight is a battle for everyone but harder when medication increases the appetite. Keep healthy snacks on you to curb the hunger pangs or sugar fix – we are all behind you and salute you x

    Liked by 1 person

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s